Haloperidol is a high-potency antipsychotic. Potency refers to the dosing amount necessary to elicit a therapeutic effect. Therefore, a smaller amount of a high-potency drug yields similar effects of a larger amount of a low-potency drug. High potency antipsychotics have a higher incidence of extrapyramidal side effects when compared to low potency ones. Haloperidol is considered a major tranquilizer.
Although considered as an off-label use, the dopamine antagonist effects of Haloperidol may be used to decrease dopaminergic hyperactivity that is associated with migraine headaches.
Schizophrenia has been associated with excess levels of dopamine activity in the brain. Haloperidol is a neuroleptic medication that blocks dopamine receptors and decrease schizophrenic symptoms.
Prolonged or excessive use of haloperidol decreases dopamine activity and causes movement disorders known as extrapyramidal effects. Early symptoms include acute dystonia, parkinsonism, and akathisia. Later symptoms include tardive dyskinesia, that manifests as repetitive and involuntary movements.
Excessive or prolonged use of haloperidol affects hormonal levels and subsequently metabolic processes that affect glucose levels, lipid levels, and ultimately lead to weight gain.
Haloperidol may cause QT prolongation by blocking potassium channels and resulting in serious cardiac dysrhythmias. It is important to avoid administering Haloperidol with other QT-prolonging drugs, such as amiodarone or erythromycin because it may potentiate cardiac dysrhythmias. To decrease the risk of dysrhythmias, the patient should have an ECG and potassium test completed prior to treatment.
Akathisia is characterized by restlessness and manifests as constantly moving. Although the exact cause remains unknown, akathisia has been associated with medications such as Haloperidol (Haldol) that block dopaminergic transmission in the brain. Akathisia can be resolved by switching to a low-potency antipsychotic or using other medications (beta blockers, benzodiazepines, anticholinergics) to suppress symptoms.
Haloperidol should be administered with caution because antipsychotics lower the seizure threshold and therefore increase the risk of seizures. Seizures may occur in susceptible individuals with seizure disorders or with excessive doses of haloperidol. During treatment, the patient should be monitored.
Excessive amounts of haloperidol may cause neuroleptic malignant syndrome, which is a condition that affects multiple organ systems and ultimately leads to death. Symptoms of neuroleptic malignant syndrome include rigidity, sudden hyperthermia, and autonomic instability characterized by fluctuations in blood pressure and heart rhythms. Other symptoms include altering level of consciousness, seizures, and comas. It is important to immediately cease the medication and initiate supportive measures.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)